In compiling this entry, I had visualized a simple, user friendly Q&A type series. During the process of attempting to articulate, I've found that a brief, simple explanation is not possible, and I'm reminded of the complex nature of the drug. It's interesting to see how my understanding of buprenorphine has evolved over time; Just as our general understanding of drugs (particularly opioids) and pharmacology evolve over time with research, analysys, and experience. I've become cynical of the web based narcotic use or buprenorphine treatment forums; As there is a frequent patter of anectdote, speculation, and opinion being flaunted as fact. These myths are collectively formed by entire forum-communities and followed religiously - for example, the "less is more" myth which I've dedicated a number of entries to; this type of half truth or speculation is counterproductive to those seeking credible input off which to base a major decision regarding treatment. There is often what I would describe as a "booksmarts or science doesn't apply to real life" type attitude within these communities that the anecdotal or subjective "advice of a user is more credible than that of science or trained physicians". I can not fully express my frustration with such an attitude. I continue to do my best to offer as much credible information as possible regarding bupe treatment and all other narcotics, etc.. Below are some very common myths and half truths regarding buprenorphine, particularly Subutex & Suboxone, along with my response to these myths."Using other narcotics while regularly taking buprenorphine will precipitate (i.e. cause) withdrawal symptoms."
False. This is a common misconception by drug treatment clients and uninformed counselors. The commonly available opioids do not have a binding affinity sufficient to compete with buprenorphine at mu-receptors, and therefore will likely have no effect. In higher doses, buprenorphine simply blocks the binding of other opioids due to its high affinity. At doses of 8 to 16mg, mu receptors are near completely saturated.
However; using buprenorphine during a period of regular narcotic use and physical dependence WILL precipitate withdrawal. Buprenorphine's high binding affinity allows it to competitively displace other opioids from receptors, taking their place; when this happens in a subject physically dependent on regular agonists such as morphine or methadone, the limited intrinsic activity of buprenorphine is often lower than the opioid currently used, this net decrease in mu-receptor stimulation is experienced as acute withdrawal. Subjects dependent on high doses of morphine or other strong opioids have the near certainty of precipitating withdrawal if buprenorphine is taken alongside.
"The acute withdrawal phase of buprenorphine is worse than that of morphine, methadone, and other regular agonists"
Neither completely true nor completely false: Acute withdrawal from buprenorphine use is generally much longer in duration and in theory should be significantly less severe (painful) than the withdrawal experienced with other potent opioids. In part this is undoubtedly true, as narcotics with extended half life and slow dissociative properties have shown to produce a lesser intensity of withdrawal upon discontinuation, relative to short and intermediate acting opioids. The logic to this statement that one must keep in mind is that clinical tolerance to buprenorphine is limited by a ceiling or plateau - As intrinsic activity ceases to increase, one's tolerance ceases to progress past this point, and most significantly, physical dependence will not progress beyond this level, even when very high doses are taken. In contrast, clinical tolerance to regular agonists develops consistently with continued use and dose, and as these agents have no real limit to intrinsic activity will continue to grow perpetually.
Now in the case of a habitual user taking potent regular agonists such as morphine or heroin consistently, withdrawal from buprenorphine preceeded by a gradual dose reduction (taper) will be comparatively mild - considering that the minimal daily dose level reached at the end of any prudent buprenorphine taper may go as low as 250 ug of sublingual buprenorphine. A way to put it simply; jumping from buprenorphine at an equivalent dose to other opioids will indeed be relatively mild.
On the other hand, to those with a lower tolerance level, such as those taking lower daily doses of oxy or hydrocodone regularly, may find withdrawal from buprenorphine similarly uncomfortable; however, I have found that many of those who have reported suboxone/subutex withdrawal to be "pure hell", have typically jumped from a typical dose such as 2mg of bupe, often higher. Worse yet, many folks have been advised by a doctor not to bother, or not felt the need to even taper.
Many fail to realize the potency of buprenorphine - a straight jump from 8mg will result in perhaps weeks of intense discomfort; however, compared with jumping from 40mg of methadone the symptoms are relatively mild. This emphasis often put on the mild withdrawal profile of buprenorphine is too often misunderstood; and taken to mean that to simply "stop" taking the medication will pose little difficulty. Wrong.
Ever wonder why those switching from high dose methadone maintenance to buprenorphine must first lower their dose? This as well reflects the relatrively limited agonist activity of buprenorphine. Preceeded by a proper taper of dose, acute withdrawal from buprenorphine is generally quite limited in severity compared to symptoms experienced by a highly tolerant opioid agonist user; Also note that the physical severity of opioid withdrawal may be largely mediated psychosomatically - anxiety and stress related to withdrawal will commonly manifest physically. A negative interpretation or thought process during withdrawal, will excacerbate physiological symptoms; an objective attitude goes a long way.
"After months of regular use, acute withdrawal syndrome from buprenorphine will be substantially worse than with shorter term use."
Not completely true. Once one has reached a steady state blood level, developed a maximal tolerance, as well as physical dependence to buprenorphine, the length of time spent taking the drug will not have any significant effect on severity of withdrawal upon discontinuation. This is assuming that the dosage is at the clinically appropriate level (just above the ceiling, i.e. the leveling off of response to increasing dose)
The only situation in which time would play a role would be in the case that buprenorphine tolerance progressed perpetually with use, having no ceiling.
The only exception to this is the possibility of psychological dependence to the drug, which may develop over time - the psychological component of withdrawal may very well manifest physically.
"The naloxone present in suboxone will cause severe withdrawal symptoms if the drug is injected intravenously by maintenance patients."
Naloxone present in Suboxone only serves to reduce the effect of the concurrently injected buprenorphine, and only does so to an extent. Many often believe the addition of naloxone in suboxone represents a misjudgement on the part of the manufacturer, while others believe the naloxone was intended simply for deterrent rather than literal purposes. This is not the case; the naloxone was intended to reduce the "high" of the drug if injected, by counteracting much of the dose. Additionally, the amount of naloxone in one dose will not displace the high levels of buprenorphine already saturating the opioid receptors in regular users.
The sole purpose of naloxone in the drug is to significantly reduce the effects of and IV administered dose. Nothing more. Naloxone plays negligible role in the ability of suboxone to precipitate withdrawal in users dependent on regular opioids; injected or otherwise. It is buprenorphine which does this by antagonizing currently bound opioids to take their place (hence the label 'mixed agonist/antagonist); Acute withdrawal may therefore be caused due to its comparatively mild intrinsic activity. Use of the buprenorphine only product (subutex) by a currently opioid dependent individual will precipitate withdrawal the same as Suboxone will.
Despite a degree of interference from the naloxone, some individuals report experiencing a degree of agonist type subjective effects upon IV injection of suboxone, and are liable to experience respiratory depression along with all other side effects of opioid agonists. IV use of subutex in these same individuals will produce these effects as well, and most likely to a greater extent.
Naloxone present in suboxone may affect the activity of unbound concurrently administered buprenorphine to a degree, which explains the buprenorphine/naloxone combo providing less narcosis than buprenorphine alone in studies.